Alert archive / Kansas / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Jan 11, 2018, 3:31 AM CST for 15 counties in Kansas. It took effect at Jan 11, 2018, 4:00 AM CST. It was in force for 8 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2018, 3:31 AM CST (09:31 UTC)
- In effect from
- Jan 11, 2018, 4:00 AM CST
- Expired
- Jan 11, 2018, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 6:58 AM CST | HEAVY SNOW 2 | 6 Wsw Frankfort, KS | MODERATE TO HEAVY SNOW WITH VISIBILITY LESS THAN A QUARTER MILE. SNOWFALL AS OF 7AM. STILL SNOWING. |
| Jan 11, 7:00 AM CST | SNOW 2.1 | 3 Sw Olsburg, KS | COCORAHS STATION KS-PT-36, 3 SW OLSBURG. |
| Jan 11, 8:05 AM CST | SNOW 1.3 | 4 Ene Ada, KS | |
| Jan 11, 8:23 AM CST | SNOW 4 | Morganville, KS | VIA MEDIA PARTNER. VISIBILITY AROUND 50 FEET. |
| Jan 11, 8:34 AM CST | SNOW 3 | Morrowville, KS | VIA MEDIA PARTNER. |
| Jan 11, 8:44 AM CST | SNOW 4 | Clay Center, KS | |
| Jan 11, 11:10 AM CST | SNOW 4 | Marysville, KS | |
| Jan 11, 11:43 AM CST | SNOW 3 | Miltonvale, KS | |
| Jan 11, 11:47 AM CST | SNOW 5 | 1 N Culver, KS | |
| Jan 11, 11:48 AM CST | SNOW 2 | Washington, KS | |
| Jan 11, 11:53 AM CST | SNOW 2 | 1 N Abilene, KS | |
| Jan 11, 11:56 AM CST | SNOW 3 | 1 Ese Marysville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS43 KTOP 110931 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 331 AM CST Thu Jan 11 2018 KSZ008>012-020>024-034>038-111800- /O.UPG.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/ /O.NEW.KTOP.WS.W.0001.180111T1000Z-180111T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 331 AM CST Thu Jan 11 2018 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY... * WHAT...Snow and blowing snow expected. Plan on difficult travel conditions, especially as the morning wears on. Total snow accumulations of 2 to 5 inches are expected and near blizzard conditions will be possible for a time this morning due to strong gusty winds of up to 45 mph. * WHERE...Portions of central Kansas, east central Kansas, north central Kansas and northeast Kansas. The heaviest snow should fall mainly west of a Hiawatha to Council Grove line. * WHEN...4 AM to noon today. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KSZ026-039-054-055-111800- /O.CON.KTOP.WW.Y.0002.180111T1200Z-180111T1800Z/ Jefferson-Shawnee-Lyon-Osage- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 331 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Mixed precipitation expected. Plan on slippery road conditions this morning. Total wet snow accumulations of up to one inch, with localized amounts up to 3 inches, and ice accumulations of a light glaze are expected. * WHERE...Jefferson, Shawnee, Lyon and Osage County. * WHEN...6 AM to noon today. * ADDITIONAL DETAILS...Temperatures will fall sharply after 6am this morning falling to below freezing and remaining steady or falling through the day. This will cause wet roads to become slick as water freezes. Snow will also develop after 9am and should diminish shortly after the noon hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KSZ040-056-058-059-111800- /O.CON.KTOP.WW.Y.0002.180111T1400Z-180111T1800Z/ Douglas-Franklin-Coffey-Anderson- Including the cities of Lawrence, Ottawa, Burlington, Lebo, and Garnett 331 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO NOON CST TODAY... * WHAT...Light freezing rain and freezing drizzle expected. The ice will result in very slippery conditions on sidewalks, roads and bridges. Total ice accumulations of a light glaze are expected. Light snow will also occur later this morning. Any snow should remain less than one inch. * WHERE...Douglas, Franklin, Coffey and anderson County. * WHEN...8 AM to noon today. * ADDITIONAL DETAILS...Wet roadways and sidewalks from rainfall prior to the snow will rapidly freeze, further contributing to the dangerous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain and light snow will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
1 follow-up statement
662 WWUS43 KTOP 111751 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1151 AM CST Thu Jan 11 2018 KSZ008>012-020>024-034>038-111900- /O.EXP.KTOP.WS.W.0001.000000T0000Z-180111T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 1151 AM CST Thu Jan 11 2018 ...WINTER STORM WARNING WILL EXPIRE AT NOON CST TODAY... Accumulating snow and wintery precipitation is coming to an end so the winter storm warning will expire. Wind gusts around 20 to 30 mph may cause drifting of snow. Wind chills in the single digits below zero are expected through tonight. $$ KSZ026-039-054-055-111900- /O.EXP.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/ Jefferson-Shawnee-Lyon-Osage- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 1151 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... Accumulating snow and wintery precipitation is coming to an end so the winter weather will expire. Wind chills in the single digits below zero are expected through tonight. $$ KSZ040-056-058-059-111900- /O.EXP.KTOP.WW.Y.0002.000000T0000Z-180111T1800Z/ Douglas-Franklin-Coffey-Anderson- Including the cities of Lawrence, Ottawa, Burlington, Lebo, and Garnett 1151 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... Accumulating snow and wintery precipitation is coming to an end so the winter weather advisory will expire. Wind chills in the single digits below zero are expected through tonight. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 11, 3:13 AM CST, 18 minutes earlier.
Area forecast discussion, Jan 11, 3:13 AM CST, 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 313 AM CST Thu Jan 11 2018 .SHORT TERM...(Today and tonight) Issued at 300 AM CST Thu Jan 11 2018 Intense upper system evident on water vapor is currently moving into southern KS with strong dynamic lift combining with isentropic forcing across the CWA to produce a widespread shield of rain at the moment. Meanwhile, strong 850-600mb frontogenetic forcing has produced a band of moderate to heavy snow which is approaching the CWA from the northwest. Expect precip to increase through 15z as the two forcing mechanisms work to produce an axis of moderate to heavy snow across mainly areas west of a Hiawatha to Council Grove line this morning. This is where the forcing will be strongest and moisture the deepest on the northwest periphery of the upper system. Soundings suggest some instability so response to forcing may be enhanced so snowfall may be heavy at times this morning. Just as importantly...pressure gradient combined with very strong 40kt winds atop the inversion will produce strong gusty winds of 30 to 40 mph for a time this morning. The combination of the winds and snow could lead to near blizzard conditions in spots for a few hours this morning and have opted to upgrade to a winter storm warning where the combo of wind and snow appears to be greatest. Duration of snow will not be more than 6 hours so short intense duration could lead to 2-5 inch amounts. Further southeast the rain will transition to a brief period of freezing rain then sleet to snow. Frontogenetical forcing is not as strong and lift in dendritic growth zone not as robust so feel that light snow and advisory appears more appropriate for now. Any ice accumulations should also remain light and if measurable a few tenths of an inch. .LONG TERM...(Friday through Wednesday) Issued at 300 AM CST Thu Jan 11 2018 Extended period features northwest flow becoming more amplified by early next week. There will be at least a couple of chances for light snow across the area one over the weekend and another with an Arctic front early next week. Temperatures will remain below average and could drop near or below zero again by early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1129 PM CST Wed Jan 10 2018 Widespread rain with accompanying MVFR/IFR ceilings will overspread the rest of the area shortly after 06Z tonight, transitioning to snow from northwest to southeast over the course of the morning. A narrow band of higher snowfall is expected running NE to SW, possibly through MHK, where near blizzard conditions may be possible for a short amount of time between 12 and 18Z. A mix of RA/SN/FZRA is possible towards TOP/FOE this morning. This precip exits the area around 21Z. Gusty southerly winds will quickly subside, but quickly veer to the northwest and increase to 20 to 30 kts between 06 and 15Z today (earliest in north central KS). && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon CST today for KSZ008>012-020>024- 034>038. Winter Weather Advisory from 6 AM this morning to noon CST today for KSZ026-039-054-055. Winter Weather Advisory from 8 AM this morning to noon CST today for KSZ040-056-058-059. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Skow
Hazardous weather outlook, Jan 10, 3:20 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CST Wed Jan 10 2018 KSZ008>012-020>024-034>038-112130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee- 320 PM CST Wed Jan 10 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Winter Weather Advisory is in effect beginning at 1 AM to 3 AM tonight. Rain will change to snow tonight, with accumulating snow continuing into Thursday morning. Blowing snow is expected. Rapidly falling temperatures may cause lingering water on roadways and elevated surfaces to freeze late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Winter Weather Advisory remains in effect through noon Thursday. Snow will persist into Thursday morning, with total snow accumulations of 1 to 4 inches expected and locally higher amounts possible. Areas of blowing snow are expected. A very cold air mass will once again settle across the region for late this week and continue into this weekend and next week. Wind chill values are expected to occasionally fall to zero to 15 below. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ026-039-040-054>056-058-059-112130- Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CST Wed Jan 10 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Late tonight rain may change over to snow and freezing drizzle toward sunrise from Topeka to Oskaloosa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Winter Weather Advisory is in effect 6 AM through noon Thursday from Emporia to Topeka, and from 8 AM Through noon from Lawrence to Burlington southeast. A wintry mix of precipitation is expected causing light glazing of exposed surfaces. Also freezing of wet surfaces will lead to slick and hazardous conditions. A very cold air mass will once again settle across the region for late this week and continue into this weekend and next week. Wind chill values are expected to occasionally fall to zero to 15 below. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Winter Storm Warnings in Kansas, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.